Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

August 8, 2016Surry County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 8, 2016, 4:35 AM EDT for Surry County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 4:35 AM EDT (08:35 UTC)
Expired
Aug 8, 2016, 5:15 AM EDT
In force
40 min
Issued by
NWS Blacksburg, VA

County Surry County, NC

The radar

The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS81 KRNK 080835
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EDT MON AUG 8 2016

NCZ003-004-020-VAZ032-080915-
YADKIN-SURRY-STOKES-PATRICK-
435 AM EDT MON AUG 8 2016

...SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHERN
YADKIN...EASTERN SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN
PATRICK COUNTIES...

AT 432 AM EDT...AN AREA OF MODERATE TO HEAVY RAIN SHOWERS WAS
LOCATED FROM BOONVILLE TO ARARAT...MOVING NORTH AT 20 MPH.

RAINFALL AMOUNTS OF AN INCH IN LESS THAN AN HOUR WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3656 8067 3656 8061 3661 8062 3665 8060
      3659 8031 3623 8050 3622 8081
TIME...MOT...LOC 0832Z 195DEG 11KT 3641 8055 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:29 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 8, 3:29 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
329 AM EDT Mon Aug 8 2016

.SYNOPSIS...
A stationary front over the Carolinas will provide the focus for
clouds and showers the next several days. High pressure will build
across the area by Thursday shifting the flow from southeast to
southwest and increasing our warmth.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 AM EDT Monday...

Looking at a wetter day with dewpoints heading back up. Radar this
morning showed scattered to broken areas of showers with best
coverage in the NC foothills and Triad.

The 00z models and high-res models all favor a wetter day, but
especially in the southern sections this morning with a wave or two
of rain showers moving northward through the day. Models do vary on
where the best threat lies, but all in all at least 50/60 pops
warranted over most of the forecast area. The front to our south
should stay in the general area of Central/Southern North Carolina
thru the period with tropical moisture from remnant low along the
Florida Panhandle overruns this boundary. At the moment we were
fortunate to miss out on heavy rain Sunday. Given the pattern, and
the fact the showers are moving at a decent enough pace, will hold
off on any flash flood watches. The east to southeast flow will stay
a factor in possibly enhancing the rainfall amounts across the Blue
Ridge south of Roanoke and into the NC foothills and piedmont. Will
highlight the threat for localized flooding mainly south of the
Virginia/North Carolina border for today/tonight.

Rainfall amounts today-tonight will average a quarter inch but with
deeper convection and possible training per some n-s oriented bands,
rainfall amounts could exceed 3 inches.

As far as thunderstorms go, will be elevated and severe threat is
very low, so dealing with just heavy rain for now.

Highs today will stay limited by the extensive cloud cover. Any sun
that shows up will be short lived. Similar to yesterday except more
clouds in the north, highs will be mainly in the 70s.

Tonight, models continue to advertise differences in terms of best
lift and where rainfall will occur. The Nam/Euro keep threat more
along/west of the Blue Ridge overnight while the GFS shifts it to
the piedmont. The 00z HiResW-ARW was doing the better job this
morning in depicting the convection near I-40 and it favors middle
of the road between the synoptic models tonight so will have best
threat along and east of the Blue Ridge given continued upslope
flow. By daybreak Tuesday we will some reduction in coverage and may
even be dry over the WV/Far SW VA counties. Do not see much in the
way of clearing so with plenty of cloud cover and elevated dewpoints
lows will be in the 60s, which is close to normal for early August.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 230 AM EDT Monday...

During the Tuesday and Wednesday portion of the forecast, the region
will get locked into a pattern that has high pressure anchored off
the New England coast, while low pressure makes slow progress east
along the panhandle of Florida. This scenario will keep a healthy
onshore flow of moisture across the SC/GA coast that will continue
northwest into our region. The result will daily showers and storms
across the region, with the focus for the greatest concentration
along and near the crest of the Blue Ridge where the affects of
upslope will be maximized.

Wednesday into Thursday, the center of the surface high off the New
England coast will sag south and be positioned to the east of the NC
coast. This slight change in pattern will help redirect on our low
level flow to one that trends from southeast to southwest. This will
mean we lose our upslope flow, but now moisture will stream into the
region from the Gulf of Mexico rather than the Atlantic. Regardless,
the pattern will remain one conducive to additional rounds of
showers and storms.

Coverage during this entire time period will be greatest in the
afternoon during peak heating of the day, and be least late at night
into the early part of the next morning.

Temperatures during the period will trend a degree or two higher
each day. Highs temperatures will be close to normal, but low
temperatures will average five to ten degrees above normal.
&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 330 PM EDT Sunday...

As we head toward the latter portion of the week a short wave
moving through the Great Lakes region will dig a trof into the
eastern part of the US. This will allow southwesterly flow aloft
to start picking up additional remnants of a tropical circulation
over the Gulf coast ahead of a very slow moving frontal boundary
approaching from the northwest. This will boost precipitable water
values 2 sigma levels above normal and increase the threat for
excessive heavy rainfall and hydro issues. Guidance is starting to
evolve a consensus in bringing the approaching front into the
region on Sunday, making this a day to watch since the front will
be loaded with moisture and enhanced lift from the entrained
tropical circulation. High temperatures will trend steadily upward
to slightly above seasonal norms, while conditions at night also
trend warmer and remain quite muggy.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 140 AM EDT Monday...

Look for ceilings to start dropping to low end VFR into MVFR at
all sites as we head through the morning. Aviation issues will
center around how low cigs drop and any restriction to vsbys per
rain and patchy fog. With the pattern favoring more rain toward
the southern end of our forecast area and somewhat west of the
Blue Ridge will be leaning toward more pessimistic forecasts at
ROA/BCB/DAN in terms of rain. Models yesterday showed too much
coverage and the front moved far enough south. However, the
moisture seen per satellite is pushing back north. Best threat of
showers will in Danville in the 09z-15z time frame and
ROA/BCB/BLF/LYH in the 11-15z time frame with BCB/ROA more likely
to see vsbys down to MVFR and possibly IFR.

Will not get too fancy in the forecast this afternoon as models
are variable in showing where the best lift and coverage will be
ranging from BCB-BLF per NAM, to LYH/DAN per Euro and Danville
south per GFS. For now will be going VCSH as needed. Ceilings and
vsbys should start to surge up toward low end VFR this afternoon
but could stay MVFR at times near BCB/BLF/ROA.

Ceilings to drop again tonight as usually the case in this pattern
of east-southeast flow in the low levels.

Extended aviation discussion...

Wet pattern is forecast to persist through mid-week with potential
for low cigs/vsbys through Wednesday.

We may see less coverage of showers toward the second half of the
week if high pressure can build in from the mid-Atlantic coast.
However, still with easterly flow a threat of lower cigs exists at
most sites.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...MBS
AVIATION...NF/PM/WP
Hazardous weather outlook, Aug 8, 3:43 AM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT MON AUG 8 2016

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
090745-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
343 AM EDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-090745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
343 AM EDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

LOOK FOR SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT TO BRING
HEAVY RAIN AT TIMES. THERE IS A POTENTIAL FOR LOCALIZED FLOODING
IF THESE STORMS TRAIN OVER THE SAME AREA OR ARE SLOW MOVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 4:35 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EDT MON AUG 8 2016

NCZ003-004-020-VAZ032-080915-
YADKIN-SURRY-STOKES-PATRICK-
435 AM EDT MON AUG 8 2016

...SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHERN
YADKIN...EASTERN SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN
PATRICK COUNTIES...

AT 432 AM EDT...AN AREA OF MODERATE TO HEAVY RAIN SHOWERS WAS
LOCATED FROM BOONVILLE TO ARARAT...MOVING NORTH AT 20 MPH.

RAINFALL AMOUNTS OF AN INCH IN LESS THAN AN HOUR WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SHOWER...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3656 8067 3656 8061 3661 8062 3665 8060
      3659 8031 3623 8050 3622 8081
TIME...MOT...LOC 0832Z 195DEG 11KT 3641 8055

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:35 AM EDTSpecial Weather StatementRNKHenry40 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.